Texas, 2021Damaging Wind in Texas, October 22, 2021
October 22, 2021 · NWS BRO · 1 event in 1 county or zone
An upper-level disturbance interacted with the sea-breeze to help ignite a few thunderstorms across the Lower Rio Grande Valley on October 22nd. A downburst from one of these storms produced strong wind gusts in western Harlingen, TX.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance interacted with the sea-breeze to help ignite a few thunderstorms across the Lower Rio Grande Valley on October 22nd. A downburst from one of these storms produced strong wind gusts in western Harlingen, TX.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 22, 2:02 PM CST, 38 minutes earlier.
Area forecast discussion, Oct 22, 2:02 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
302 PM CDT Fri Oct 22 2021
.SHORT TERM (Now through Saturday night): Satellite and radar images
indicate isolated to scattered convection continues to develop
across portions of northeast Mexico into eastern portions of deep
south Texas this afternoon. A weak 500mb shortwave trough across
northeast Mexico and southwest Texas will move eastward across the
CWA tonight. With low to mid level moisture across portions of
northeast Mexico and deep south Texas...will likely see scattered
showers and isolated thunderstorms continue to develop through the
rest of the afternoon into this evening before the loss of diurnal
heating. Will keep rain chances across the eastern portions of the
CWA Saturday before the upper level trough moves offshore the lower
Texas coast Sat afternoon. Showers and thunderstorms will continue
to develop offshore the lower Texas coast the rest of Sat afternoon
into Sat evening. Temperatures will continue to be above normal
through the short term forecast period especially at night.
Will continue the coastal flood advisory for the lower Texas coast
tonight as some minor coastal flooding is possible this evening
through early Sat morning as astronomical high tides provide water
levels near 1.25 feet MHHW along the coast as well as across
portions of the Laguna Madre.
.LONG TERM (Sunday through Friday): A nearly zonal mid-level flow
initially will be replaced by a building 500 mb ridge on Monday. This
pattern should support rain-free conditions across deep south Texas
Sunday and Monday. However, ample low level moisture and a modest
500 mb short wave transversing in the mid to upper level flow may
generate some convection over the Gulf waters on Sunday. Rain
chances are expected to increase late Monday night and Tuesday as
deep tropical moisture surges into the region combines with a upper
level disturbance. The best chances of showers and thunderstorms
will remain near the coast. A large 500mb trough will swing over the
Rockies on Tuesday and into the Plains by midweek pushing the
associated cold front into deep south Texas on Wednesday. Showers
and thunderstorms will be possible Tuesday night and Wednesday along
and ahead of the front, especially along the lower Texas coast.
Above normal temperatures are expected Sunday through Wednesday with
hot days and warm and humid nights. Temperatures are expected to
fall to near or slightly below normal late in the week in the wake
of the front.
&&
.MARINE (Now through Saturday night): Seas were near 2 feet with
east to northeast winds near 4 knots at buoy020 at 140 pm this
afternoon. Light southeast winds will prevail across the coastal
waters tonight with surface high pressure across the southeast
United States. The pressure gradient will increase slightly across
the lower Texas coast Saturday with low pressure developing on the
lee side of the Rockies. Light to moderate southeast winds will
prevail across the coastal waters Saturday through Sat night.
Sunday through Wednesday: Moderate onshore flow and low to
moderate seas will prevail along the lower Texas coast through the
period. However, brief periods of small craft exercise caution
conditions may be possible at times through midweek. A slight
chance of showers and thunderstorms are expected Sunday and again
Monday night through Wednesday across the coastal waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 73 87 74 90 / 20 30 10 10
BROWNSVILLE 74 89 76 91 / 20 20 10 10
HARLINGEN 72 89 74 92 / 20 20 10 10
MCALLEN 72 91 74 94 / 30 20 10 10
RIO GRANDE CITY 71 94 72 97 / 30 10 0 0
SOUTH PADRE ISLAND 78 83 80 85 / 20 30 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 4 AM CDT Saturday for TXZ256-257-
351.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
Short Term...61-Castillo
Long Term...63-KC
IDSS...58-ReeseHazardous weather outlook, Oct 22, 2:51 AM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
351 AM CDT Fri Oct 22 2021
TXZ248>257-351-353-230900-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
351 AM CDT Fri Oct 22 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Coastal Flood Advisory is in effect from 4 PM this afternoon to
4 AM CDT Friday. This affects Coastal Kenedy, Coastal Willacy,
and Coastal Cameron Counties.
Areas of fog will be possible again this morning across portions
of the northern ranchlands. Localized areas of dense fog reducing
visibility below one mile are possible
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-230900-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
351 AM CDT Fri Oct 22 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
Widely scattered showers and thunderstorms may develop across the
coastal waters thus afternoon and evening. This may lead to
locally enhanced areas of winds and seas as well as cloud to water
lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Widely scattered showers and thunderstorms may develop across the
coastal waters again Saturday and Sunday. This may lead to
locally enhanced areas of winds and seas as well as cloud to water
lightning.
Small Craft Advisories may be needed for the offshore Gulf Waters
at times Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 22, 2:10 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Brownsville TX
310 PM CDT Fri Oct 22 2021
TXZ254-255-222045-
Inland Willacy TX-Inland Cameron TX-
310 PM CDT Fri Oct 22 2021
...A strong thunderstorm will impact portions of northwestern Cameron
and south central Willacy Counties through 345 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley International Airport, or near Rio Hondo, moving southwest at
10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Rio Hondo, Palm Valley, Primera, Combes, Doctor Hesiquio
Rodriguez Elementary School, Harlingen Arts And Heritage Museum,
Harlingen High School, Harlingen Public Library and Harlingen Fire
Department.
This includes Interstate Highway 69 E between mile markers 23 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2637 9769 2631 9750 2612 9757 2620 9783
TIME...MOT...LOC 2010Z 025DEG 8KT 2627 9764
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MejiaSpecial weather statement, Oct 22, 2:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
329 PM CDT Fri Oct 22 2021
TXZ253-254-222100-
Inland Willacy TX-Southern Hidalgo TX-
329 PM CDT Fri Oct 22 2021
...A strong thunderstorm will impact portions of east central
Hidalgo, northwestern Cameron and southwestern Willacy Counties
through 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monte Alto, or near Hargill, moving southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elsa, Edcouch, Lyford, La Villa, Lasara, Jose Borrego Middle School,
Eisenhower Elementary School, La Blanca, Edcouch-Elsa High School and
La Villa High School.
This includes Interstate Highway 69 E near mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2632 9815 2644 9801 2644 9799 2645 9799
2645 9801 2649 9796 2643 9778 2634 9782
2635 9786 2626 9786 2620 9789
TIME...MOT...LOC 2028Z 025DEG 8KT 2639 9795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MejiaSpecial weather statement, Oct 22, 2:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Brownsville TX
338 PM CDT Fri Oct 22 2021
TXZ253-255-222115-
Southern Hidalgo TX-Inland Cameron TX-
338 PM CDT Fri Oct 22 2021
...A strong thunderstorm will impact portions of southeastern Hidalgo
and northwestern Cameron Counties through 415 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harlingen, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Harlingen, Mercedes, La Feria, Palm Valley, Santa Maria, Rangerville,
Primera, Combes, Doctor Hesiquio Rodriguez Elementary School and
Harlingen Arts And Heritage Museum.
This includes the following highways...
Interstate Highway 69 E between mile markers 22 and 34.
US Highway 281 between mile markers 810 and 818.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2603 9779 2604 9780 2605 9779 2606 9780
2605 9782 2606 9782 2605 9783 2605 9786
2607 9786 2606 9787 2607 9789 2615 9800
2632 9771 2621 9759 2604 9776 2605 9777
2604 9778 2604 9777 2603 9778
TIME...MOT...LOC 2037Z 056DEG 9KT 2622 9773
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MejiaThunderstorm Wind, Cameron
- When
- October 22, 2:40 PM CST to 2:47 PM CST
- Where
- Cameron County, 1.26 mi WSW of Harlingen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 26.176, -97.720
Thunderstorm winds estimated at 50 knots downed several large tree limbs and felled at least one large mesquite when its base snapped, ripped 3 to 4 pieces of roofing off of a carport on Hoy Street, and lofted a trampoline into powerlines. Damage value is estimated.
Note: The estimated wind gust of 50 knots is equivalent to 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in California, October 22 to 25, 2021138 kt wind · 23 events
- Flash Flood and Flood in Missouri, October 22 to 24, 20214 events
- Flooding in Florida, October 22, 20213 events
- High Wind in Alaska, October 22, 202160 kt wind · 2 events
- High Wind in Nevada, October 22, 202153 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 22, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989967.